Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 110, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 21, 2017, 8:49 PM CDT for 5 counties in Oklahoma. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 8:49 PM CDT (01:49 UTC)
- Expired
- Oct 21, 2017, 10:45 PM CDT
- In force
- 116 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Canadian County, OK, Cleveland County, OK, Grady County, OK, McClain County, OK, Oklahoma County, OK
The radar
The Norman radar (KTLX), 28 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.8
The text
As transmitted.
530 WGUS54 KOUN 220149 FFWOUN OKC017-027-051-087-109-220345- /O.NEW.KOUN.FF.W.0110.171022T0149Z-171022T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 849 PM CDT SAT OCT 21 2017 The National Weather Service in Norman has issued a * Flash Flood Warning for... Northeastern Grady County in central Oklahoma... Southwestern Oklahoma County in central Oklahoma... Northwestern Cleveland County in central Oklahoma... Southeastern Canadian County in central Oklahoma... Northwestern McClain County in central Oklahoma... * Until 1045 PM CDT * At 849 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is occurring or is imminent. * Some locations that will experience flooding include... Southwestern Oklahoma City, western Norman, Moore, Newcastle, Mustang, Tuttle, Valley Brook and Bridge Creek. LAT...LON 3544 9750 3526 9743 3522 9779 3542 9768 $$ WR
1 follow-up statement
105 WGUS74 KOUN 220321 FFSOUN Flash Flood Statement National Weather Service Norman OK 1021 PM CDT SAT OCT 21 2017 OKC017-027-051-087-109-220330- /O.CAN.KOUN.FF.W.0110.000000T0000Z-171022T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grady OK-Oklahoma OK-Cleveland OK-Canadian OK-McClain OK- 1021 PM CDT SAT OCT 21 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRADY...SOUTHWESTERN OKLAHOMA...NORTHWESTERN CLEVELAND...SOUTHEASTERN CANADIAN AND NORTHWESTERN MCCLAIN COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3544 9750 3526 9743 3522 9779 3542 9768 $$ WR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 6:51 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 21, 6:51 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Norman OK 651 PM CDT Sat Oct 21 2017 .DISCUSSION... && .AVIATION... Thunderstorms will move east beyond central, southwest, and north central Oklahoma before 11 PM. Until then very large hail and strong wind gusts are likely in some areas. Ceilings will lift quickly into VFR category when the cold front passes shortly after thunderstorms. Gusty north winds will subside by mid-day Sunday. && .PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/ DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 50 68 48 / 50 100 0 0 Hobart OK 79 46 70 47 / 70 90 0 0 Wichita Falls TX 83 50 71 48 / 30 90 0 0 Gage OK 76 40 71 46 / 20 10 0 0 Ponca City OK 77 47 69 46 / 80 100 0 0 Durant OK 80 56 71 48 / 20 100 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 600 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 600 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of north central, central, and southern Oklahoma, and adjacent parts of northern Texas. A slight and marginal risk cover much of the rest of the area. Location... The enhanced risk is near and southeast of a line from Enid to Clinton, Altus, and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and Wichita Falls. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary hazards. There is a low potential for tornadoes across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until 9 PM. Discussion... Thunderstorms continue forming along a cold front moving southeast across Oklahoma. Large hail is the main hazard until mid-evening after which damaging winds will become the main hazard. Isolated wind gusts up to 80 mph are possible. The tornado potential, particularly in southwest Oklahoma, will decrease late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 8:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FLASH FLOOD CHICKASHA 35.04N 97.94W
10/21/2017 GRADY OK STORM CHASER
ABOUT A FOOT OF WATER OVER THE ROADS.
&&
MADLocal storm report, Oct 21, 8:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST BRIDGE CREEK 35.23N 97.72W
10/21/2017 E60 MPH GRADY OK AMATEUR RADIO
ESTIMATED 55-65 MPH.
&&
MADLocal storm report, Oct 21, 8:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 1 NNW BRIDGE CREEK 35.25N 97.73W
10/21/2017 E0.75 INCH GRADY OK AMATEUR RADIO
&&
MADSpecial weather statement, Oct 21, 8:33 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
833 PM CDT SAT OCT 21 2017
OKZ013-019-020-025-026-030-220200-
Payne OK-Oklahoma OK-Logan OK-Pottawatomie OK-Lincoln OK-Noble OK-
833 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR Payne...eastern Oklahoma...
southeastern Logan...northwestern Pottawatomie...Lincoln and
southeastern Noble Counties Until 900 PM CDT...
AT 832 PM CDT, strong thunderstorms were along a line extending from
near Glencoe to near Fallis to near Moore, moving east at 45 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
3616 9682 3616 9662 3570 9662 3538 9692
3538 9745 3588 9744 3633 9715 3636 9703
TIME...MOT...LOC 0132Z 250DEG 41KT 3621 9692 3575 9707 3533 9751
03Local storm report, Oct 21, 8:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 ENE TABLER 35.06N 97.78W
10/21/2017 E0.88 INCH GRADY OK AMATEUR RADIO
&&
MADLocal storm report, Oct 21, 8:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL BRIDGE CREEK 35.23N 97.72W
10/21/2017 E1.00 INCH GRADY OK AMATEUR RADIO
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 36 min |
| Oct 21, 7:10 PM CDT | Tornado Warning | OUN | Caddo | 35 min |
| Oct 21, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 47 min |
| Oct 21, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 38 min |
| Oct 21, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 51 min |
| Oct 21, 7:27 PM CDT | Tornado Warning | OUN | Caddo, Grady | 33 min |
| Oct 21, 7:34 PM CDT | Flash Flood Warning | OUN | Caddo | 116 min |
| Oct 21, 7:39 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 2 hr |
| Oct 21, 7:40 PM CDT | Special Weather Statement | OUN | Kay, Kingfisher, Logan, Noble | 35 min |
| Oct 21, 7:53 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more | 3 hr |
| Oct 21, 7:55 PM CDT | Tornado Warning | OUN | Grady, McClain | 35 min |
| Oct 21, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 49 min |
| Oct 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Oct 21, 8:07 PM CDT | Special Weather Statement | OUN | Payne | 23 min |
| Oct 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 50 min |
| Oct 21, 8:17 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 118 min |
| Oct 21, 8:20 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 115 min |
| Oct 21, 8:33 PM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma, Payne | 27 min |
| Oct 21, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Jefferson, Stephens | 42 min |
| Oct 21, 8:36 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Noble, Payne | 114 min |
| Oct 21, 8:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 23 min |
| Oct 21, 8:47 PM CDT | Areal Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 42 min |
| Oct 21, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| Oct 21, 9:02 PM CDT | Flash Flood Warning | OUN | Cleveland, Lincoln, Logan, Oklahoma | 118 min |
| Oct 21, 9:04 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 41 min |
| Oct 21, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 50 min |
| Oct 21, 9:17 PM CDT | Areal Flood Advisory | OUN | Carter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more | 118 min |
| Oct 21, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 41 min |
| Oct 21, 9:34 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Oct 21, 9:38 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 37 min |
| Oct 21, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Lincoln, Pottawatomie, Seminole | 38 min |
| Oct 21, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc, Seminole | 50 min |
| Oct 21, 10:10 PM CDT | Tornado Warning | OUN | Pontotoc | 22 min |
| Oct 21, 10:39 PM CDT | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray | 36 min |
| Oct 21, 10:47 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 28 min |
| Oct 21, 10:52 PM CDT | Areal Flood Advisory | OUN | Coal, Garvin, Hughes, Murray, Pontotoc, Seminole | 53 min |
| Oct 21, 11:47 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| Oct 21, 11:48 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| Oct 22, 9:53 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 56 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.